Licensed veterinary medicines are, generally, fairly safe. Before receiving a license and being marketed, they must be very thoroughly assessed for effectiveness and safety by the Veterinary Medicines Directorate in the UK, or their equivalent organisations elsewhere in the EU. While it is true that adverse reactions and side effects may occur, if used appropriately the balance of risk to benefit is very much in the patient’s favour. This, though, is something I’m hoping to come back to in a future blog… For today, I want to look at the other side of the coin – the potential risk to both animal and human health from accidental misuse of veterinary products.
Adverse Reactions vs Side Effects
An adverse reaction is an effect of a drug that causes harm to the patient, whereas a side effect is an effect of the drug that is not the main reason we are using the product. Usually there’s a lot of overlap between them – but occasionally, that isn’t the case.
So, for example, if we use a sedative drug and the animal lapses into a coma and stays that way for several hours before waking up, it is an Adverse Effect (because harm occurred or could have done so), but it is not a Side Effect (because the aim of the drug was to cause sleepiness – it just wasn’t expected to be that profound).
Equally, if we use a synthetic blood product and the patient’s skin turns green for a day or two (yes, a real and well recognised side effect of one particular class of intensive care drugs!), this is a Side Effect but not an Adverse Effect as the animal has not been harmed by the (cosmetically alarming) condition.
Problems that can arise
The common problems with the accidental misuse of medicines fall into four major categories:
1) Medication given in the wrong dose
This is probably the most common error (and not just by pet owners – sadly, vets occasionally make mistakes with dosage too). In most cases, though, it’s a case of either misreading the label, or sometimes even disbelieving the label. Remember, in animals, doses of most drugs (except vaccines) are given as “mg/kg”, in other words, milligrams of the active ingredient per kg of the animal’s bodyweight. As a result, a chihuahua will need a much smaller dose than a Rottweiler – if you give them both the same dose, either one is underdosed (and the medication is unlikely to work), or the other is overdosed (and likely to develop an adverse reaction from overdose).
2) Medication given by the wrong route
Like any medicine, veterinary medications are specially formulated to be effective by one particular route. So, for example, an eye drop may be very effective if given in the eye as it is designed to be, but potentially dangerous if given orally. Always make sure you know exactly where the medicine is supposed to go!
3) Medication taken by owner
Hopefully by accident, not deliberately! However, most of the drugs we use in animals will have an effect in humans (after all, biologically we’re just medium-large mammals). Typical problems include absorption through the skin, or not washing hands after handling medicine resulting in ingestion of small doses of medication. While in most cases the amount isn’t enough to cause harm, this is not always the case.
4) Allergic reactions
By their very nature, allergic reactions are largely unpredictable the first time they occur. And, of course, they can affect both our animals and us. Allergies are an exception to the dose rule – only a tiny quantity of the substance is required to trigger an allergic reaction.
Some Case Studies
All of the following are situations that I have either seen or have been reported by other vets or, in some cases, vet nurses. I have tried to remove any identification because in every case it was due to a simple error that was obvious in hindsight but seemed like a good idea at the time.
“Wrong Dose” Errors
Many painkilling medications for dogs and cats come as a sweet syrup, with a handy syringe for measuring out the dose. The syringe is calibrated in “kg doses” – in other words, so much for a 10kg dog, so much for 20kg, and so on. Unfortunately, it is not uncommon for people to think that the calibration is in ml or cc – so they substitute another syringe, rather than the manufacturer’s one, resulting in an overdose.
“Wrong Route” Errors
As vets, we often write “apply to the back of the neck” on flea spot-on products. However, one person did misunderstand this and sellotaped an unopened pipette of flea-drops to their pet’s neck. Although harmless, it was, unsurprisingly, not effective.
Other common problems include putting antibiotic tablets into dogs’ ears instead of the food (which does make sense when you think about it), or squirting anti-diarrhoea probiotics up the wrong end of their pet (again, very logical, but not very safe for the owner if they have a fiesty cat or grumpy dog!).
“Owner Taking Medication” Errors
This is typically an issue with spot-on products, that are designed to penetrate skin. One formulation of Fentanyl (a very powerful morphine-based painkiller for dogs) was withdrawn from the market recently – it was a spot-on that gave 4 days of pain relief; supposedly, there were concerns about members of the family stroking the dog and receiving a dose of the opiate, or even potentially testing positive for drugs as a result. However, even common flea and tick treatments can easily be absorbed like this… which is why it’s wise to wear gloves when applying them.
Other drugs that can be an issue for this include the antibiotic metronidazole, which can cause toxic skin reactions in people; and self-injection with antibiotics by farmers and horse owners.
If you’re allergic to penicillin, for example, always make sure that your vet knows that – we do not want to send you home with what is, to you, a potentially lethal poison! There are almost always alternatives, so do let us know.
Who is responsible?
While the vet prescribing the medication, and to a lesser extent the vet nurse dispensing it, are responsible for warning you of likely problems and the appropriate safety precautions, you do need to help us. We don’t want to hurt you or our patient – so if in doubt, talk to us about it!
ALWAYS make sure you know how to handle any medicine you’re given safely and appropriately. If you’re not sure about something – ask the vet or the vet nurse, or ring the practice. If the label doesn’t seem to make sense, then don’t ignore it or make a guess – contact your vets for advice.